Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 43, NWS Nashville, TN

July 5, 2009Hickman County, Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2009, 1:05 AM CDT for Hickman County, Lewis County, Perry County, Tennessee. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 1:05 AM CDT (06:05 UTC)
Expired
Jul 5, 2009, 3:00 AM CDT
In force
115 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Hickman County, TN, Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 131 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 050605
FFWOHX
TNC081-101-135-050800-
/O.NEW.KOHX.FF.W.0043.090705T0605Z-090705T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
105 AM CDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  LEWIS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF HOHENWALD...
  CENTRAL PERRY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 300 AM CDT

* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
  THESE STORMS WERE PRODUCING VERY HEAVY RAINFALL RATES OF UP TO 
  3 INCHES PER HOUR.

* THE STORMS PRODUCING FLASH FLOODING WILL IMPACT LINDEN AND 
  HOHENWALD AS WELL AS THE RURAL AREAS OF THE INDICATED COUNTIES.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3568 8734 3547 8741 3552 8798 3554 8798
      3561 8803 3565 8803 3567 8802 3571 8803

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:39 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 4, 11:39 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 PM CDT SAT JUL 4 2009

.MESOSCALE UPDATE...
LOOKS LIKE STORMS ARE BEGINNING TO TRAIN DOWN ACROSS BENTON
INTO SOUTHERN HUMPHREYS AND HAVE NOW WORKED DOWN INTO PERRY
COUNTY. CLOUD TOPS HAVE BECOME COLDER ACROSS PARTS OF WEST
TENNESSEE ADJACENT TO BENTON COUNTY. RUC HAS SHORT WAVE WORKING
ACROSS MIDDLE TN IN THE OVERNIGHT HOURS. HAVE ADVISORIES ON-GOING
FOR BENTON AND HUMPREYS COUNTIES AND MAY NEED TO ISSUE FOR PERRY
BUT WILL HOLD OFF AT THIS TIME SINCE STORMS ARE JUST NOW GETTING
INTO PERRY. EXPECT STORMS WILL TRY AND TRAIN ACROSS THESE
COUNTIES FOR THE NEXT SEVERAL HOURS. LOOKS LIKE THE BULK OF THE
COMPLEX COMING OUT OF WEST TENNESSEE WILL SLIDE MORE SOUTHEASTWARD
INTO WESTERN AND SOUTHWEST MIDDLE TENNESSEE AS WE GO THROUGH THE
OVERNIGHT HOURS. PRECIP EFFICIENCY OFF 00Z GFS IS REAL HIGH
IN WESTERN MIDDLE TN AT 06Z BUT BY 12Z HAS MOVED DOWN ALONG
MISSISSIPPI AND ALABAMA BORDER AND OVER ALONG PLATEAU. IF THIS
IS CORRECT NORTHERN MIDDLE TN NORTH OF I40 WOULD ESCAPE THE
HEAVIER RAINFALL OVERNIGHT. THIS SEEMS TO BE THE CURRENT TREND
ANYWAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jul 4, 5:23 AM CDT, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT SAT JUL 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID STATE THIS EVENING...AND SWING
THROUGH THE AREA TONIGHT AND SUNDAY. THUNDERSTORMS WILL BECOME
LIKELY...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL. HEAVY RAINFALL WILL ALSO OCCUR...WITH AVERAGE RAIN AMOUNTS
BETWEEN ONE AND ONE AND A HALF INCHES. LOCALIZED FLOOD PROBLEMS
MAY DEVELOP DURING THUNDERSTORM DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ON
SUNDAY...AND A FEW STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS
THE SOUTHEASTERN HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

19

In the hours before

Special weather statement, Jul 4, 7:06 PM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT SAT JUL 4 2009

TNZ005-006-050115-
STEWART-MONTGOMERY-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE
706 PM CDT SAT JUL 4 2009

...TORNADO WARNING REMAINS IN EFFECT FOR STEWART AND WESTERN MONTGOMERY
COUNTIES UNTIL 730 PM CDT...

CLASSIC BOW ECHO MOVING EASTWARD AT 40 MPH THROUGH EASTERN STEWART
COUNTY AT 705 PM...WITH COMMA HEAD JUST NORTH OF KENTUCKY BORDER.
GOOD REAR INFLOW ON BACKSIDE OF BOW WILL PRODUCE DAMAGING WINDS
ALONG ITS PATH.

BOYD
Local storm report, Jul 4, 7:11 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          6 W CLARKSVILLE         36.56N 87.46W
07/04/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            2 TORNADOES REPORTED ON GROUND AT WOODLAWN AND SEVERAL
            MILES SOUTHWEST OF WOODLAWN

&&

MGIRODO
Special weather statement, Jul 4, 7:32 PM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT SAT JUL 4 2009

TNZ006>008-026-050145-
MONTGOMERY-ROBERTSON-SUMNER-CHEATHAM-
INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN...
ASHLAND CITY...KINGSTON SPRINGS
732 PM CDT SAT JUL 4 2009

...TORNADO WARNINGS REMAIN IN EFFECT FOR MONTGOMERY...WESTERN ROBERTSON...
NORTHERN CHEATHAM...UNTIL 800 PM CDT...

A CLASSIC BOW ECHO IS MOVING THROUGH EASTERN MONTGOMERY COUNTY AT THIS
TIME AND WILL MOVE INTO WESTERN ROBERTSON COUNTY BY 745 PM CDT...AND
WILL CLIP THE NORTHERN THIRD OF CHEATHAM COUNTY AS IT PASSES. WINDS
UPWARDS OF 80 MPH CAN BE EXPECTED ALONG WITH TORNADOES AND LARGE
HAIL. HIGH WINDS AND TORNADOES WERE REPORTED IN MONTGOMERY COUNTY
AFTER 700 PM CDT WITH THIS STORM SYSTEM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR CENTRAL TENNESSEE. SEVERE THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES.

BOYD
Special weather statement, Jul 4, 10:29 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT SAT JUL 4 2009

TNZ022>024-050430-
BENTON-HOUSTON-HUMPHREYS-
INCLUDING THE CITIES OF...CAMDEN...ERIN...WAVERLY
1029 PM CDT SAT JUL 4 2009

...MORE RAIN MOVING INTO BENTON AND HUMPREYS COUNTIES...

THUNDERSTORMS HAVE MOVED ACROSS BENTON COUNTY AND ARE NOW CROSSING
THE TENNESSEE RIVER INTO HUMPREYS COUNTY. RAINFALL RATES WILL
EXCEED 2 INCHES PER HOUR ALONG HIGHWAY 70 THROUGH 1130 PM CDT. THIS
WILL CAUSE WATER TO POND ON ROADWAYS AND COULD LEAD TO SMALL STREAMS
RUNNING FULL. MOTORISTS ARE URGED NOT TO DRIVE WHERE WATER COVERS
THE ROAD.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:21 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson39 min
Jul 4, 7:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner37 min
Jul 4, 9:31 PM CDTAreal Flood AdvisoryOHXDavidson3 hr
Jul 4, 11:03 PM CDTAreal Flood AdvisoryOHXBenton, Humphreys3 hr
Jul 5, 1:15 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne30 min
Jul 5, 3:19 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr
Jul 5, 4:07 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry, Wayne83 min
Jul 5, 4:20 AM CDTFlash Flood WarningOHXLawrence85 min
Jul 5, 4:53 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury3 hr
Jul 5, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson35 min
Jul 5, 3:39 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
Jul 5, 4:14 PM CDTFlash Flood WarningOHXWayne91 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.